Patient should ask doctor about other statin options
To Your Good Health Keith Roach
Q: I have had coronary bypass surgery, and I take cholesterol medicine. I have significant muscular weakness from my medicine. If the medicine affects muscles, what about my heart muscle? My ejection fraction has started going down.
A: I can understand your concern. Statin drugs do occasionally cause muscle damage and, in, about 0.5 percent of people treated with statins, muscle breakdown. This usually causes elevation of muscle enzymes, such as CPK in the blood, but some people can have symptoms of pain or weakness without abnormal blood levels.
A careful review of the published evidence suggests that statins tend to improve symptoms and survival in people with normal or high cholesterol and poorly functioning hearts, as evidenced by a low ejection fraction (a measurement of how strongly the heart pumps).
For people who seem to have symptoms because of statins, it is worthwhile to examine whether there is a good reason to prescribe the medicine in the first place. In your case, there certainly is: You have had bypass surgery, so you clearly have had blockages in the heart and would be expected to have a high benefit from statins.
Given your symptoms, I would talk with your doctor about trying a different statin. In my opinion, the statin is unlikely to be causing the decrease in your ejection fraction, so your doctor should look for a different cause.
(My comment: One could call this a difference of opinion, but there is so much evidence on the shelves now which show clearly how vital the need for cholesterol is; it is made by the body for its own needs. . . it serves vital functions. The weakening of muscles is in fact a rather important issue because as this patient has cited — her heart too is a muscle and her injection fraction IS going down. It ain’t easy going through bypass surgery and no doubt doesn’t want to face that again.
Progressive cardio docs like Elwardt, Blaylock and Sinatra use metabolic, functional and nutritional approaches that don’t opt for pharmaceuticals as first choice, and rarely – statins. Heart failure deaths more than doubled in the 20 years following ‘statins’ introduction in the 1980’s. From the beginning, muscle pain and weakness were known side effects occurring anywhere from the first dose to developing several years down the road. Many others suffered loss of balance, dizziness, fine motor impairment, nerve damage, memory defects and in many cases, the problems became irreversible even after stopping the medicine.
Perhaps one of the more alarming issues is the cancer rates. In studies done with rats, statins caused cancer. In a study done called the CARE trial, breast cancer rates went up 1,500% in those taking a statin. Statin manufacturers understand that statins depress the immune system. It is used AS an immune suppressor for transplant patients. But who is ever told these things? We are assured that the statins have nothing to do with our little miseries. Lets see — who to trust? BIG PhRMA who nets multiple billions annually from this incredible drug. . .or the body of evidence all are free to see/find.
Q:What is your position on the shingles vaccine for people in their 70s? I’ve been told that some doctors don’t approve of it. Yet I know of many people who suffered terribly from shingles.
A: I’ve written about the vaccine lots of times. I am a believer in it and think anyone older than 60 should get it unless they have a medical reason not to. The older you are, the more important it is to get the shot, as the complication of pain is devastating and tends to last longer.
(My not quite a comment: As a child, I had measles three times and chicken pox only once.. . other than that, was a very normal kid health-wise. Very active and inquisitive; climbed everything; lots of cuts and some stitches, but never broke anything at all.
Honestly believe if we try to honor our bodies with nutritious vital, fresh whole food, our immune system has the best chance to take good care of us. I believe that, totally. Also believe that chemical inoculations are almost useless for protection and instead – burden the body. I wouldn’t do that to my body, nor do I take flu shots, etc., nor did I raise my grand daughters with all those shots. But I guess, that’s just me. . .Jan)
Q: Last night, I washed my face with soap and water. I toweled dry and saw blood dripping from the side of my nose. I figured I must have scrubbed too hard and opened a pore. The pore bled for more than an hour before I used styptic powder. That stopped the bleeding instantly. Now I’m afraid to wash the area, as it might start bleeding again. I’m 61. I don’t take any medication except a baby aspirin every night, and Aleve when my arthritis kicks up. Is this common?
A: No, that isn’t common. It makes me concerned that the pore you think is bleeding actually might be a subtle or early skin condition predisposed to bleeding. The ones I am most concerned about are basal cell and squamous cell cancers. Aspirin and naproxen (Aleve) do make bleeding more likely, but I still think you should have it examined by a dermatologist.
(My comment: The taking of aspirin (any dosage) as a precaution against the possibility of developing heart disease remains one of the most over-done and useless or even harmful bits of advice coming from the medical community. There are so many other, helpful actions to take which enrich and help the body to its maximal function rather than impacting it negatively. But why would one do this in the first place? Is it because we really do want to protect our hearts?
No heart ever collapsed or quit for lack of drugs and/or PhRMA. But they can give up with lack of nutrient. . .hearts are hungry organs! Can be starved. Give the heart what it needs: healthy fats and oils like pastured butter, virgin olive oil, coconut oil and tons of raw, fresh, whole foods with minimal cooking to preserve the nutrient. Quit sugar in any form and seriously cut back on anything starchy. . . no grains, rice, spuds etc, generally. (curb the carbs)
Sour Dough bread could be an exception because it is fermented! All fermented foods are health-promoting, most especially because of the way fermented foods convert our guts into a true powerhouse of protection against almost anything which can befall us, because this is where our Immune System resides. The intestinal flora becomes so enriched with amazing bacteria that the bad guys haven’t got a chance and what does grab us occasionally, gets a quick kick in the butt before it even gets started. (There are recipes here at ‘smokinchoices’ for making your own fermented veggies — which I’ve been doing for years). Home made is better, easy and far cheaper. As to the bread, well, if you want real Sour-dough, have to make it yourself. . .it is a slow-bake bread process, not a fast baking process and unfortunately, that’s all you can buy in bakeries now. Its a DIY project. Want to give you a location of a great site for doing sour dough bread “the right way.” Its by Shannon of Nourishing Days: just copy and paste into your browser:
As to the facial skin, I dunno. . .if there is no lesion lump or mole, I’d be hard-pressed to want to go to a dermatologist. Aspirin can cause the bleeding, but this may not be the answer. All I can tell you with regard to the care of the skin, . . nix any chemicals and DIY. I am now oil cleansing and my skin has never looked better (will be 85 in August). . .that’s not to say that my muscles haven’t sagged a bit, but the skin is happy. If interested, can find the post “OCM – face oil cleansing method (4-11-14). Jan)
Dr. Roach answers letters only in his North America Syndicate column but provides an order form of available health newsletters. Write him at P.O. Box 536475, Orlando, FL 32853-6475; or ToYourGoodHealth @med.cornell.edu .